FDA Drug Safety Office Wants Black Box Warning For Ketek Liver Problems
Reports Of Serious Liver Damage, Including Liver Failure, Transplant, And Death
In mid-May 2006 the FDA's drug safety office recommended that a black box warning be added to the Ketek label, or package insert, stating that "severe, life-threatening, and in some cases fatal" liver toxicity has been reported in patients taking Ketek (telithromycin). This black box warning recommendation came after FDA safety reviewers found that the antibiotic Ketek has been linked to 12 cases of liver failure, including four deaths, in the U.S.
According to an article published by The Wall Street Journal (WSJ) on May 19, 2006, a confidential memo by the FDA's Division of Drug Risk Evaluation dated May 16, 2006 concluded that there is an identifiable link between Ketek and liver failure. In more detail, the WSJ article reported this confidential FDA memo states that from April 2004 -- when Ketek was approved by FDA for use in the U.S. -- through the end of April 2006 there were at least 23 patients who suffered serious liver injury, including 12 liver failures cases, as well as 44 patients who experienced less severe liver problems.
The May 19 WSJ article says that this FDA Ketek memo described some cases of Ketek liver problems that started as soon as a few days after the patient took Ketek, and that Ketek-induced liver damage had a "signature of rapid onset and tempo." The May 16 FDA memo stated that among the reports of Ketek side effects reviewed by FDA staff, besides the four Ketek-related deaths, one patient had a liver transplant, and three others were listed for liver transplants but later recovered without needing their liver replaced.
The safety of Ketek initially came under scrutiny in January 2006 when the Annals of Internal Medicine made available online an "early" release version of a report which described three cases of liver problems involving Ketek at a North Carolina hospital. Soon thereafter, the FDA issued a warning about Ketek that concerned this report of these three cases of severe liver toxicity, which included one death.
Ketek's current warning label, however. includes only a minor mention that liver dysfunction "has been reported with the use of Ketek" and that "these events were generally reversible."
According to the May 19 WSJ article the FDA memo recommends a black box warning that would emphasize the reports of liver necrosis and liver failure, and warn that in some cases liver injury "progressed rapidly and occurred after administration of a few doses of Ketek." The suggested revisions to the Ketek package insert would also warn doctors to watch patients for signs of hepatitis while using Ketek.
Read more on our Ketek Information Page >>